Hepatitis C Community
Eye Problems After TX.
About This Community:

This forum is for questions about medical issues and research aspects of Hepatitis C such as, questions about being newly diagnosed, questions about current treatments, information and participation in discussions about research studies and clinical trials related to Hepatitis. If you would like to communicate with other people who have been touched by Hepatitis, please visit our new Hepatitis Social/Living with Hepatitis forum

Font Size:
A
A
A
Background:
Blank
Blank
Blank
Blank Blank

Eye Problems After TX.

Vision blurry, itchy, feels like stuff in my eyes, sleepers not just in morning but through out the day, sun and bright light sensitive. Must wear sunglasses when I go out. Rule out allergies. Is this dry eye and do most get it from doing treatment? Do I see an eye doctor and what's the treatment for it? Does it ever go away or is this a chronic problem? Thanks if anyone can reply back with answers.
Related Discussions
17 Comments Post a Comment
Blank
Avatar_n_tn
Not sure if its from tx, but sounds like dry eyes. I had the same thing when I had lasik last year and I used drops and it went away. It would not hurt to have a doctor check them out though.
Blank
Avatar_m_tn
Me Too!!
Blank
Avatar_n_tn
I think that it is pretty common to develop eye problems after tx.  I have the same issues, and it seems to have remained pretty constant after tx, for me.  It has been over three years and my eyes are as dry and gritty as they were at the end of tx.  I think that the autoimmune stimulation by the interferon often creates a syndrome similar to Sjogren's, and the result is very dry, sun sensitive eyes with the feeling of gunk and grit throughout the day.  Often, waking up is the worst time of all, and it takes a good hot shower and eyelid scrubs to get the eyes feeling anything close to normal.  I am not sure whether this condition will resolve over time, and maybe for some it is more temporary and for others it may be long term or permanent.  Look up Sicca Syndrome, and Sjogren's Syndrome and you will find descriptions that are very similar to this.

Good Luck and I hope you feel better over time.

DoubleDose
Blank
Avatar_n_tn
Okay I read that and that really scares me. Although I really don't have any of those symptoms they mentioned but just my eyes. But question is, is it common to get autoimmune disease after TX? Anyway, I'm going to make an appointment with an eye doctor because this is driving me crazy. Oh god I cured one disease I don't need another after what I went through. I'm hoping this is just a temporary thing. Thanks for your replies.
Blank
Avatar_m_tn
Yeah, I was taken off treatment due to eye problems ON treatment, though my eyes seem to be fine since being taken off treatment March 9, 2006.  Systane eye drops are great.  My vision does seem to be a little worse, but can't tell if that's age or treatment.  Probably age!  I'd be interested in what you find out.  Good luck!
Blank
Avatar_n_tn
i like the GENTEAL  eye gel the best.  if you put it in at night it can moisten and lubricate your eyes all night and helps them for the next day.   it contains no preservatives, it costs a little more i think but worth it.  get the gel rather than the drops.
Blank
Avatar_f_tn
I'm not on treatment or post treatment (never been on treatment except for a few weeks years ago) but my eyes started going down hill pretty fast last year (I'm 47).  I was constantly squinting, things were blurry, eyes felt dry, gritty, etc.  No floaters, though.  I thought it might be Hep C related but ophthalm doc told me it was simply a case of "old age"  (no disease process going on.)    ( Old ? :)  My new glasses make me dizzy.  My sis had the Lasix surgery about 5 years ago.  Said it was a God send for her. I've heard the Genteal eye drops is good stuff.  Good luck.  Let us know how it goes.
Blank
Avatar_n_tn
You can't always believe everything your opthamologist tells you!
Old Age????  My old age eye problems started in my twenties, due to HCV, and I have been dealing with a range of eye related problems ever since.  No eye doctor of any type that I have ever been treated by, has had any knowledge of HCV and its ability to affect the eyes, or cause dry gritty irritated eyes.  Isn't that comforting.  

DD
Blank
Avatar_n_tn
Thanks again for your reply. I'll definitely keep you posted as I'm going thru doctors to find out what the heck is going on. Just wish I can wake up one day and just feel human again. I'm sure you feel exactly the same as me and can relate. I've been seeing doctors since early 2002 and now going on five years. Test after test and so much blood work. I did complain to doctors six months ago about all these symptoms I have, not much help, and just told me I may have a rare disease. Can you believe that? Just brushed me off and said see this doctor and that one. I wasn't too happy about that and stormed out of there and haven't been back there since. Guess starting with an eye doctor and just take it from there. Thanks again and will keep in touch.
Blank
Avatar_n_tn
Thanks for the input. I'll let you know how my appointment goes. Question does dry eye cause puffiness of the eye lids too? My eyes got real puffy after TX especially underneath. Thought it was allergies at first but don't think that's the cause. Feedback would be appreciated. Thanks again.
Blank
Avatar_n_tn
Question to DoubleDose. Have you ever been tested for Sjorgens Syndrome? I read some more tonight and main symptoms are Dry Eye And Dry Mouth. Honestly I have both but absolutely no joint pain. Okay I'm three year post from treatment. Most sides have subsided from TX but still have fatigue and bruise for no apparent reason. DoubleDose or anyone that can answer I appreciate it. Thanks.
Blank
Avatar_n_tn
I think the dry eye stuff is very common long after treatment has ended.  Some develop it over the years, before tx, but it often gets much worse after tx.  I have been tested after tx for Sjogren's and Lupus, and RA as well.  The Rheumatologist said that my antibody pattern, and ANA results, as well as a battery of specialized rheumatologic tests point to my having a typical post-interferon autoimmune disorder that is different from Lupus, Sjogren's, and RA, but still a mild autoimmune disorder.  He said many he has seen after doing interferon seem to exhibit this unique syndrome.  Maybe that is the cause of the dry eyes, easy bruising, skin problems, sun sensitivity, and other issues that many seem to develop after ending tx.

I have found little relief from the sx after over three years off therapy, and being SVR.  I do not think the doctors out there have any answers for us yet.  Most know very little about the effects of HCV itself, much less about the fallout from doing longterm interferon therapy.  It is an emerging issue that hopefully will get some real attention over the coming years.  It sounds like you fared relatively well after tx, and have mainly one issue that seems to remain.  Possibly a stint using Restasis might 'turn off' the immune reactions in your eyes, and salivary system.  I did a year of Restasis, and stopped recently to see if it has a sustaining effect.  My eyes got a good bit better during the year on Restasis, but the side  effects can be very bothersome at times. and I do not like the idea of staying on cyclosporine on a permanent basis.  I have read a few accounts of dry eye being 'cured' by Restasis, so that the user was able to discontinue them.

Good Luck.

DoubleDose
Blank
Avatar_m_tn
Are your new glasses bifocal?  If so, I had the same problem at first and just didn't wear them.  As time went on, though, I've needed them more and more, and I've finally gotten used to the dizzy sensation.  It goes away as you adjust to them and wear them more.
Blank
Avatar_m_tn
First, I'm sorry you're having all these problems.  They sure do make a person think about whether they really want to do treatment at all!  I'm a non-responder in Stage 2, Grade 3, but these kinds of symptoms along with some of my own after being kicked off treatment last year after week 9 make me wonder if I really want to treat after all.  At least you have the sustained SVR!  But what about quality of life?  Let us know what you find out!
Blank
Avatar_m_tn
< test
Blank
Avatar_m_tn
< test
< test
Blank
Avatar_m_tn
<<`test
Blank
Post a Comment
To
Blank
Weight Tracker
Weight Tracker
Start Tracking Now
Hepatitis C Community Resources
RSS Expert Activity
233488_tn?1310696703
Blank
New Cannabis Article from NORTH Mag...
Jul 20 by John C Hagan III, MD, FACS, FAAOBlank
242532_tn?1269553979
Blank
3 Reasons Why You are Still Binge E...
Jul 14 by Roger Gould, M.D.Blank
242532_tn?1269553979
Blank
Emotional Eating: What Your Closet ...
Jul 09 by Roger Gould, M.D.Blank
Top Hepatitis Answerers
Avatar_f_tn
Blank
dontworry_behappy1
163305_tn?1333672171
Blank
orphanedhawk
Rural Mural, CA
Avatar_f_tn
Blank
nan535
Brooklyn, NY
446474_tn?1404424777
Blank
HectorSF
CA
1815939_tn?1377995399
Blank
pooh55811
96938_tn?1189803458
Blank
FlGuy
South, FL